Hail, Howard
- When
- May 7, 3:45 PM CST
- Where
- Howard County, 0.9 mi NW of Burg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.240, -94.080
Quarter sized hail was reported in Umpire, Arkansas.
A very unstable airmass developed ahead of a cold front which moved through Southern Arkansas during the afternoon and evening hours of May 7th. While atmospheric wind shear was relatively weak, the extreme instability made up for the lack of shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A very unstable airmass developed ahead of a cold front which moved through Southern Arkansas during the afternoon and evening hours of May 7th. While atmospheric wind shear was relatively weak, the extreme instability made up for the lack of shear. Multicell and supercell thunderstorms were the end result, some of which produced large hail initially but the storms quickly transitioned into damaging wind producing thunderstorms with numerous reports of wind damage received across Southwest Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 7, 2:12 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 312 PM CDT MON MAY 7 2012 .DISCUSSION... VISIBLE SATELLITE IMAGERY AS OF 19Z SHOWS A HEALTHY CU FIELD ACROSS THE CWA AS WELL AS SEVERAL OTHER FEATURES. ONE FEATURE OF INTEREST IS THE MCS MOVING THROUGH NE LA AND SOUTHERN MS. THIS LINE OF STORMS HELPED KICK OFF AN OUTFLOW BOUNDARY EARLIER IN THE DAY...THIS OUTFLOW HAS SINCE TRAVELED SOUTH AND WEST AND IS CURRENTLY SITUATED FROM ASHDOWN AR TO HOMER LA TO SOUTH OF MONROE LA. OTHER INTERESTING FEATURES INCLUDE TWO NORTH/SOUTH ORIENTED BOUNDARIES LOCATED FROM ROUGHLY TEXARKANA TO NACOGDOCHES. WHERE THESE TWO DIFFERENT SETS OF BOUNDARIES HAVE INTERSECTED...THUNDERSTORMS HAVE DEVELOPED. THE AREAS OF INTEREST SO FAR HAVE BEEN ALONG A LINE FROM IDABEL OK TO HOPE AR AND SOUTHEASTWARD TO HOMER AND MONROE LA. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL PRIMARILY BE CAPABLE OF HAIL AND DAMAGING WINDS WITH CAPE VALUES IN EXCESS OF 2500 J/KG AND STEEP LAPSE RATES IN PLACE. RAIN CHANCES WILL PERSIST THROUGH TUESDAY NIGHT AND THEN DECREASE AFTER THAT. RAIN CHANCES WILL REMAIN ABSENT FOR THE REST OF THE WEEK UNTIL OUR NEXT STORM SYSTEM APPROACHES FROM THE WEST. AT THIS TIME...IT APPEARS THAT AN UPPER LEVEL LOW WILL APPROACH FROM THE SW US. IT WILL BEGIN AS A CLOSED LOW SOUTH OF THE FOUR CORNERS AREA AND THEN OPEN UP INTO AN OPEN WAVE BY THE TIME IT APPROACHES THE CWA. RAIN CHANCES WITH THIS UPPER LOW AND SURFACE FRONT WILL BE BEST FROM FRIDAY THROUGH SATURDAY...WITH THE SYSTEM EXITING BY SUNDAY. TEMPERATURES WILL BE MUCH MORE PLEASANT OVER THE NEXT FEW DAYS AFTER THE PASSAGE OF THIS COLD FRONT IN THE NEXT 24 HOURS. HIGHS HAVE BEEN ABOVE NORMAL FOR THIS TIME OF YEAR...BUT HIGHS ON TUESDAY AND WEDNESDAY WILL BE RIGHT AT OR A FEW DEGREES BELOW SEASONAL AVERAGE. OVERNIGHT LOWS WILL BE AT OR BELOW AVERAGE AS WELL. /20/ && .AVIATION... REALLY STARTING TO DESTABILIZE WITH 18Z TEMPS NEARING 90 DEGREES ACROSS MOST LOCATIONS THIS AFTN. THE TWO AREAS OF CONCERN REMAIN A NEARLY STATIONARY OUTFLOW BOUNDARY RESIDING FROM EAST OF TXK AND SOUTH OF ELD TO NEAR THE MLU TERMINAL. STORMS ARE FIRING NEAR THE MLU TERMINAL AS WE SPEAK. ELSEWHERE...ISOLATED THUNDERSTORMS WERE DEVELOPING ALONG A THERMAL BOUNDARY JUST NORTH OF THE KSHV TERMINAL WITH LITTLE MOVEMENT INDICATED OVER THE LAST HOUR. THIS IS ALL HANDLED IN THE 18Z TAF PACKAGE WITH TEMPO TSRA AT KMLU/KELD THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING AND VCTS/TEMPO TSRA AT THE KSHV TERMINAL FOR THE SAME TIMEFRAME. ELSEWHERE...STARTING TO SEE SOME MODERATE CU GOING UP ALONG THE TRUE FRONTAL BOUNDARY WHICH AS OF 19Z WAS LOCATED NEAR A DEQ/CRS/TPL LINE. THIS BOUNDARY HAS SLOWED CONSIDERABLY OVER THE LAST COUPLE OF HOURS BUT SHORT TERM PROGS INCLUDING HIGH RES PROGS INDICATE THAT CONVECTION SHOULD BEGIN TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. HAVE DELAYED MENTION OF TSRA AT TXK/TYR/GGG TERMINALS UNTIL 23Z TO ACCOUNT FOR THIS LATER INITIATION. WHILE THE FRONTAL BOUNDARY SHOULD PICK UP SPEED LATER TONIGHT INTO TUESDAY...TSRA COVERAGE SHOULD BECOME MORE WIDESPREAD TOWARDS THE PREDAWN HOURS TUESDAY INTO THE DAY WITH POST-FRONTAL CONVECTION A PRETTY GOOD BET. HAVE GONE WITH VCTS THROUGH THE FIRST HALF OF TUESDAY AT ALL TERMINAL LOCATIONS TO ACCOUNT FOR THIS. /13/ && .PRELIMINARY POINT TEMPS/POPS... SHV 70 81 63 79 56 / 50 50 40 20 10 MLU 68 84 63 80 54 / 50 50 50 30 10 DEQ 64 77 55 79 49 / 30 30 20 10 10 TXK 66 78 59 79 53 / 50 50 30 20 10 ELD 65 78 59 79 50 / 50 50 30 20 10 TYR 67 77 60 78 55 / 50 50 40 20 10 GGG 68 79 61 78 53 / 50 50 40 20 10 LFK 70 83 64 80 57 / 40 50 40 20 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1136 AM CDT MON MAY 7 2012 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-081200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1136 AM CDT MON MAY 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST. ALSO...SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG AN OUTFLOW BOUNDARY MOVING INTO THE AREA FROM THE NORTH. SOME THUNDERSTORMS THAT DEVELOP MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS THE AREA ON TUESDAY AND WEDNESDAY...AS THE SLOW TO MOVE COLD FRONT REMAINS NEAR THE AREA. ALSO...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS WEEKEND AS AN UPPER LEVEL LOW AND SURFACE COLD FRONT APPROACH THE AREA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT. 20
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 130 PM CDT MON MAY 7 2012 LAZ001-002-071930- BOSSIER-CADDO- 130 PM CDT MON MAY 7 2012 ...THUNDERSTORMS DEVELOPING OVER CADDO AND BOSSIER PARISHES... ISOLATED THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER PARTS OF CADDO AND BOSSIER PARISHES IN FAR NORTHWEST LOUISIANA THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP DURING THE AFTERNOON IN THE UNSTABLE AIR OVER NORTH LOUISIANA. A FEW OF THESE THUNDERSTORMS MAY BECOME BRIEFLY SEVERE...WITH STRONG...POSSIBLY DAMAGING WINDS...AND LARGE HAIL THE MAIN CONCERNS. PAY ATTENTION TO THE WEATHER THIS AFTERNOON...ESPECIALLY IF YOU HAVE TO BE OUTDOORS. IF YOU HEAR THUNDER...IT IS TIME TO MOVE INDOORS. IF A WARNING IS ISSUED FOR YOUR LOCATION...THEN ITS TIME TO TAKE SHELTER. 03
The Western Arkansas radar (KSRX), 120 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
11 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter sized hail was reported in Umpire, Arkansas.
Trees were downed on Hwy. 278 in Umpire, Arkansas.
Trees were downed near Center Point at the intersection of Hwy. 369 and Hwy. 26.
Quarter sized hail was reported near Center Point at the intersection of Hwy. 369 and Hwy. 26.
Trees and powerlines were downed.
Many loose items were destroyed. A trampoline flew 1500 feet. A shed was heavily damaged.
Trees were downed in Mineral Springs.
Trees were downed along Hwy. 27 west of Mineral Springs.
Powerlines were downed, trees were uprooted and a barn was damaged.
Trees were reported downed near the Ogden area. Powerlines were also downed.
Trees and powerlines were downed in Hope and throughout the county along Hwy. 278 and Hwy. 29.
Several trees were downed on County Road 28 in Stamps, Arkansas.
Powerlines were downed in Stamps, Arkansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369415, 369417, 369420, 369421, 369424, 369427, 369428, 369429, 369431, 369433, 369435, 369439, 369441.